Fentanyl Patch Side Effects Threaten Patient Safety

by Staff Blogger | June 30th, 2015

Painkiller overdoses are one of the leading causes of accidental drug injury and death in the United States today. One of the most common drugs involved in these incidents is a powerful narcotic painkiller known as Fentanyl. In fact, the painkiller is known to be involved in more than 1,000 U.S. deaths per year.

The drug is administered by placing a sticky patch containing the drug to the skin. The drug is then absorbed through the skin and into the bloodstream. The only way to determine the dosage is to adjust the size of the patch. Fentanyl patch side effects can include nausea, decreases in respiration, slowed heart rate, and death.

Despite these risks, drug manufacturers continue to market dosages of the drug. According to Pharmacy Times, one maker of the medication—Mylan, Inc.—recently announced it would begin distributing three new dosages of the drug. Currently, the drug is dispensed in 12 mcg/hr, 25 mcg/hr, 50 mcg/hr, 75 mcg/hr, and 100 mcg/hr dosages. Now, patients and doctors will have 37.5 mcg/hr, 62.5 mcg/hr, and 87.5 mcg/hr options as well.

With Fentanyl so readily available, some communities are experiencing an epidemic of drug overdoses linked to the medication. This has forced some Canadian cities to adopt policies that require patients taking Fentanyl to return used patches to their pharmacist before new ones can be distributed.

Our drug injury attorneys at Ferrer, Poirot & Wansbrough are aware of the serious dangers that Fentanyl can pose. That’s why we’re hopeful more steps are taken to keep patients safe.